Alert archive / Pennsylvania / Special Weather Statements in 2014

Special Weather Statement, NWS Philadelphia/Mount Holly

June 11, 2014Berks County, Chester County, Pennsylvania; Cecil County, Kent County, Maryland; New Castle County, Delaware

NWS Philadelphia/Mount Holly issued this special weather statement at Jun 11, 2014, 4:57 AM EDT for Berks County, Chester County, Pennsylvania; Cecil County, Kent County, Maryland; New Castle County, Delaware. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2014, 4:57 AM EDT (08:57 UTC)
Expired
Jun 11, 2014, 6:30 AM EDT
In force
93 min
Issued by
NWS Philadelphia/Mount Holly

Counties New Castle County, DE, Cecil County, MD, Kent County, MD, Berks County, PA, Chester County, PA

The radar

The Dover AFB radar (KDOX), 119 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 9.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2014-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2014-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

867 
WWUS81 KPHI 110857
SPSPHI

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
457 AM EDT WED JUN 11 2014

DEZ001-002-MDZ008-012-PAZ060-101-102-111030-
BERKS PA-CECIL MD-EASTERN CHESTER PA-KENT DE-KENT MD-NEW CASTLE DE-
WESTERN CHESTER PA-
457 AM EDT WED JUN 11 2014

...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT CECIL...KENT... 
NEW CASTLE...NORTHWESTERN KENT...WESTERN BERKS AND WESTERN CHESTER 
COUNTIES...

AT 454 AM EDT...A LINE OF SHOWRS AND THUNDERSTORMS WAS LOCATED FROM 
23 MILES WEST OF TOWER CITY TO 10 MILES WEST OF EAST PROSPECT TO 
DUNDALK...MOVING EAST AT 25 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE SHOWERS AND STORMS...AND WILL 
CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN 
CAN CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS. 

OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. 
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING 
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. 

THESE STORMS WILL BE NEAR NEWTOWN AROUND 540 AM...PORT DEPOSIT AROUND
550 AM...PERRYVILLE AROUND 600 AM...MOUNT VERNON AROUND 610 AM...
NORTHEAST AROUND 620 AM AND ELKTON AROUND 630 AM.

LAT...LON 4058 7603 4064 7599 4005 7569 3951 7556
      3947 7558 3929 7551 3925 7599 3919 7626
      3932 7619 3943 7601 3952 7599 3955 7609
      3972 7623 3973 7614 3979 7605 3988 7599
      4011 7595 4014 7589 4050 7644

$$

ROBERTSON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jun 11, 4:39 AM EDT, 18 minutes earlier.

Area forecast discussion, Jun 11, 4:39 AM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
439 AM EDT WED JUN 11 2014

.SYNOPSIS...
A FRONTAL BOUNDARY WILL LIKELY REMAIN STALLED ACROSS OUR SOUTHERN
AND WESTERN AREAS THROUGH WEDNESDAY AND WEDNESDAY NIGHT, BEFORE
FINALLY LIFTING NORTHWARD AS A WARM FRONT LATE THURSDAY INTO
THURSDAY NIGHT. A COLD FRONT IS EXPECTED FRIDAY INTO FRIDAY NIGHT,
FOLLOWED BY HIGH PRESSURE OVER THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A MOIST AMS REMAINS IN PLACE AND MUCH LIKE THE LAST TWO DAYS,
SCATTERED SHOWERS AND TSTMS ARE PSBL, MAINLY DURG THE AFTN HOURS.
OVERALL POPS REMAIN LOW, BUT LOCALLY HEAVY RAIN IS ONCE AGAIN A
POSSIBILITY IN THOSE AREA THAT SEE SHOWERS AND TSTMS.

ONE COMPLICATING FACTOR, THERE IS A S/WV TO OUR SW THAT IS SLOWLY
FCST TO MOV NE.  A BROKEN LINE OF SHOWERS AND TSTMS HAS FORMED FROM
CENTRAL PA ACRS MD AND INTO VA.  THIS ACTIVITY IS NOT BEING MODELED
WELL.  THE GUID DOES INDICATE THAT IT SHOULD WEAKEN AS IT APPROACHES
OUR AREA, BUT SO FAR HASN'T REALLY DONE SO.  THE LATEST SATELLITE
IMAGERY DOES SHOW THE CLOUD TOPS WARMING A BIT.  SO WE WILL TAKE A
WAIT AND SEE APPROACH HERE.  RAISED POPS IN THE WRN AREA, BUT THEY
COULD STILL BE TOO LOW AND MAY HAVE TO RAISE FURTHER E IF THIS AREA
HOLDS TOGETHER.

HIGH PRES IS LOCATED TO THE NE OVER NEW ENG AND A WK BACKDOOR CDFNT
WAS WORKING THRU.  THIS WILL ALLOW FOR COOLER TEMPS TODAY.  THE H5
RIDGE WILL BEGIN TO MOVE EWD AS WELL AS LOW PRES MOVES FROM THE
MIDWEST INTO SRN CANADA.

TEMPS SHOULD BE AROUND 80 IN MANY LOCALES, AND GUID WAS ACCEPTED.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
AS THE AFOREMENTIONED LOW MOVES NEWD TONIGHT, IT WILL SLOWLY PULL A
WMFNT WITH IT.  PRECIP CHCS MAY INCREASE SOMEWHAT TWD DAYBREAK, BUT
IT IS DIFFICULT TO PIN DOWN THE MOSTLY LIKELY LOCATIONS IN THIS TYPE
OF REGIME, MUCH LIKE THE LAST FEW DAYS.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
UNSETTLED WEATHER WILL REMAIN ACROSS THE AREA FOR THE BEGINNING OF
THE LONG TERM FORECAST, FOLLOWED BY NICE WEATHER OVER THE WEEKEND.

ON THURSDAY, THE STALLED OUR FRONTAL BOUNDARY IS FORECAST TO REMAIN
DRAPED ACROSS OUR WESTERN AND SOUTHERN AREAS THROUGH THE DAY,
BEFORE BEGINNING TO LIFT NORTHWARD AS A WARM FRONT LATE IN THE DAY
INTO THE OVERNIGHT. WITH THE PROXIMITY OF THE FRONTAL BOUNDARY AND
THE LIKELIHOOD OF SEVERAL SHORT WAVE/VORTICITY IMPULSES TO AFFECT
THE AREA, THERE WILL BE A CHANCE OF SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH THURSDAY NIGHT, ESPECIALLY ACROSS OUR WESTERN
AREAS NEAR THE FRONTAL BOUNDARY.

AS WE MOVE INTO FRIDAY AND FRIDAY NIGHT, A COLD FRONT WILL BE
APPROACHING AND MOVING ACROSS THE AREA. THIS IS THE PERIOD WHEN WE
WILL LIKELY HAVE MORE WIDESPREAD COVERAGE OF SHOWERS AND
THUNDERSTORMS. THERE SHOULD BE SCATTERED SHOWERS DURING THE DAY IN
THE WARM SECTOR AHEAD OF THE FRONTAL BOUNDARY, WITH INCREASING
LIKELIHOOD WITH THE FRONTAL PASSAGE INTO THE EVENING. AS THE FRONT
PASSES THROUGH OVERNIGHT, SHOWER ACTIVITY SHOULD BEGIN TO DISSIPATE
BEHIND IT.

WE ARE NOT EXPECTING MUCH IN THE WAY OF SEVERE WEATHER, ALTHOUGH
STRONG GUSTY WINDS ARE POSSIBLE WITH ANY THUNDERSTORMS. THE MAIN
CONCERN WE HAVE WILL BE THE CONTINUING POSSIBILITY OF HEAVY RAIN.
WITH PW VALUES UPWARD OF 1.75-2 INCHES, WHERE IT DOES RAIN, IT WILL
CONTINUE TO BE HEAVY AT TIMES.

HIGH PRESSURE IS THEN EXPECTED TO BUILD ACROSS THE AREA FOR THIS
WEEKEND. DRY WEATHER IS EXPECTED, AND EVEN THROUGH TEMPERATURES ARE
EXPECTED TO RISE A COUPLE OF DEGREES ABOVE NORMAL, DEWPOINTS WILL BE
AROUND 10 DEGREES LOWER THAN THE LAST COUPLE OF DAYS, SO IT WILL
FEEL NICE OUTSIDE.

BY MONDAY AND TUESDAY, THE GFS AND ECMWF BEGIN TO DIVERGE A BIT IN
THEIR SOLUTIONS. THE GFS SLOWLY MOVE AN AREA OF LOW PRESSURE OUT OF
THE GREAT LAKES AND ACROSS NEW ENGLAND WHILE IT LIFTS A WARM FRONT
ACROSS THE AREA SUNDAY NIGHT INTO MONDAY, BEFORE SWINGING A SERIES
OF SURFACE TROUGHS/COLD FRONTS ACROSS THE AREA. THE ECMWF LIFTS AN
INITIAL LOW INTO CANADA, BEFORE DEVELOPING ANOTHER ACROSS THE UPPER
MISSISSIPPI VALLEY AND LIFTING IT THROUGH THE GREAT LAKES AS WELL.
IT ALSO LIFTS A WARM FRONT ACROSS THE AREA EARLY NEXT WEEK, BEFORE
SWINGING A COUPLE OF SURFACE TROUGHS/FRONTS ACROSS THE AREA. THEY
BOTH GIVE A SIMILAR OUTCOME, ALTHOUGH FROM DIFFERENT REASONS. SO FOR
NOW, WE WILL HAVE A CHANCE/SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS
INTO EARLY NEXT WEEK. TEMPERATURES ARE EXPECTED TO REMAIN ABOVE
NORMAL THROUGH THE PERIOD.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

TAF SITES ARE GENLY IFR OR LIFR THIS MRNG, FOR CIGS AS LOW CLOUDS
HAVE MOVED OVER THE REGION WITH A MOIST AMS IN PLACE.  A GENL E TO
NE FLOW WAS OCCURRING WITH SPEEDS UNDER 10 KTS.

EXPECT A VERY SLOW IMPROVEMENT DURG THE DAY WITH MOST LOCATIONS
GETTING VFR CONDS BY AFTN, HOWEVER, SOME MAY REMAIN MVFR.

ANY SHOWERS OR TSTMS COULD BRING LOWER CONDS FOR A SHORT TIME, BUT
MUCH LIKE YESTERDAY, ITS DIFFICULT TO PIN DOWN WHAT AREAS WILL HAVE
THE BEST CHC OF SEEING PRECIP AND OVERALL POPS REMAIN LOW.

BY EVENING AND OVERNIGHT, ANY IMPROVEMENT WILL BE GONE AND A RETURN
TO IFR AND LIFR IS LIKELY ONCE AGAIN.  WIND SPEEDS COULD INCREASE TO
AROUND 10 KTS DURG THE DAY WITH A GENLY E TO SLIGHTLY NE FLOW.

OUTLOOK...
THURSDAY-THURSDAY NIGHT...LOW CLOUDS AND/OR FOG POSSIBLE EARLY IN
THE DAY, ALONG WITH A CHANCE OF SCATTERED SHOWERS AND THUNDERSTORMS
DURING THE DAY. PERIODS OF MVFR/IFR CONDITIONS ARE POSSIBLE WITH
HEAVIEST SHOWERS/THUNDERSTORMS.

FRIDAY-FRIDAY NIGHT...AN INCREASE IN SHOWER/THUNDERSTORM ACTIVITY,
ALONG WITH A COLD FRONTAL PASSAGE FRIDAY NIGHT. PERIODS OF MVFR/IFR
CONDITIONS ARE POSSIBLE WITH HEAVIEST SHOWERS/THUNDERSTORMS.

SATURDAY-SUNDAY...MOSTLY VFR.

&&

.MARINE...
AN E TO NE FLOW IS EXPECTED THRU THE PD AND THERE CUD BE SOME GUSTS
TO AROUND 20 KTS OR SO ESPECIALLY DURG THE DAY TODAY.  SEAS WILL
INCREASE TO AROUND 4 FEET.  ATTM, IT LOOKS LIKE WE WILL REMAIN BELOW
SCA CRITERIA, BUT IT COULD BE CLOSE AND ITS PSBL THAT MARINE FLAGS
MAY BE NEEDED FOR AT LEAST A PORTION OF THE AREA.

OUTLOOK...
THURSDAY-FRIDAY NIGHT...SUB-SMALL CRAFT ADVISORY CONDITIONS EXPECTED
THROUGH THE PERIOD, ALTHOUGH WINDS MAY GUST CLOSE TO 20 KNOTS FRIDAY
INTO FRIDAY NIGHT AHEAD OF AN APPROACHING COLD FRONT. SCATTERED
SHOWERS AND THUNDERSTORMS EACH DAY THROUGH FRIDAY NIGHT, WITH HIGHER
WINDS AND SEAS NEAR THUNDERSTORMS.

SATURDAY-SUNDAY...SUB-SMALL CRAFT ADVISORY CONDITIONS WITH HIGH
PRESSURE ACROSS THE WATERS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...ROBERTSON
NEAR TERM...NIERENBERG
SHORT TERM...NIERENBERG
LONG TERM...ROBERTSON
AVIATION...NIERENBERG/ROBERTSON
MARINE...NIERENBERG/ROBERTSON
Hazardous weather outlook, Jun 11, 4:48 AM EDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
448 AM EDT WED JUN 11 2014

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-120900-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
448 AM EDT WED JUN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE AGAIN TODAY WITH THE
POTENTIAL FOR HEAVY RAINFALL WHICH MAY LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE REST OF THIS WORK WEEK WILL CONTINUE TO FEATURE A HUMID
AIRMASS WHICH WILL RAISE THE CHANCES FOR HEAVY DOWNPOURS WITH ANY
SHOWERS OR THUNDERSTORMS. CHANCES WILL INCREASE FOR STRONGER
THUNDERSTORMS AS THE WORK WEEK CONCLUDES, LIKELY PEAKING ON FRIDAY
AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-120900-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
448 AM EDT WED JUN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SOME PATCHY FOG COULD OCCUR INTO FRIDAY WITH THE THREAT FOR
STRONGER THUNDERSTORMS ON FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 11, 4:57 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
457 AM EDT WED JUN 11 2014

DEZ001-002-MDZ008-012-PAZ060-101-102-111030-
BERKS PA-CECIL MD-EASTERN CHESTER PA-KENT DE-KENT MD-NEW CASTLE DE-
WESTERN CHESTER PA-
457 AM EDT WED JUN 11 2014

...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT CECIL...KENT...
NEW CASTLE...NORTHWESTERN KENT...WESTERN BERKS AND WESTERN CHESTER
COUNTIES...

AT 454 AM EDT...A LINE OF SHOWRS AND THUNDERSTORMS WAS LOCATED FROM
23 MILES WEST OF TOWER CITY TO 10 MILES WEST OF EAST PROSPECT TO
DUNDALK...MOVING EAST AT 25 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE SHOWERS AND STORMS...AND WILL
CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN
CAN CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS.

OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR NEWTOWN AROUND 540 AM...PORT DEPOSIT AROUND
550 AM...PERRYVILLE AROUND 600 AM...MOUNT VERNON AROUND 610 AM...
NORTHEAST AROUND 620 AM AND ELKTON AROUND 630 AM.

LAT...LON 4058 7603 4064 7599 4005 7569 3951 7556
      3947 7558 3929 7551 3925 7599 3919 7626
      3932 7619 3943 7601 3952 7599 3955 7609
      3972 7623 3973 7614 3979 7605 3988 7599
      4011 7595 4014 7589 4050 7644

ROBERTSON

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 6:25 AM EDTSpecial Weather StatementPHISalem65 min
Jun 11, 8:00 AM EDTSmall Craft AdvisoryPHI9 hr
Jun 11, 5:02 AM EDTSpecial Weather StatementPHIBerks, Chester88 min
Jun 11, 6:45 AM EDTSpecial Weather StatementPHICaroline, Queen Anne's, Talbot90 min

Nearby

Special Weather Statements in Pennsylvania, 2014Special Weather Statements in Maryland, 2014Special Weather Statements in Delaware, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.